Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

June 2, 2006Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2006, 3:14 PM EDT for Halifax County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2006, 3:14 PM EDT (19:14 UTC)
Expired
Jun 2, 2006, 4:10 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:20 PM EDTTSTM WND GST 65South Boston, VAWINDS ESTIMATED AT 60 TO 70 MPH. PEA SIZED HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 021914
SVRRNK
VAC083-022015-
/O.NEW.KRNK.SV.W.0079.060602T1914Z-060602T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 415 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTH BOSTON...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLUSTER SPRINGS...
  SOUTH BOSTON...
  SCOTTSBURG...
  DRYBURG...
  CLOVER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871

$$

PH
2 follow-up statements
000 
WWUS51 KRNK 021927
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT FRI JUN 2 2006

VAC083-022015-
/O.CON.KRNK.SV.W.0079.000000T0000Z-060602T2015Z/
HALIFAX VA-
326 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT 
FOR HALIFAX COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH BOSTON...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SCOTTSBURG...CLOVER AND DRYBURG

DAMAGING WINDS OF 60 TO 70 MPH WERE REPORTED IN SOUTH BOSTON WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871

$$

RCS
000 
WWUS51 KRNK 022010
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT FRI JUN 2 2006

VAC083-022017-
/O.CAN.KRNK.SV.W.0079.000000T0000Z-060602T2015Z/
HALIFAX VA-
407 PM EDT FRI JUN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR HALIFAX COUNTY 
HAS EXITED THE AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:59 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 2, 1:59 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI JUN 2 2006

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS
EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND
WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL
PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND
GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS
DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH
LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL
INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY.

&&

.PREV DISCUSSION...
 (ISSUED 1126 AM EDT FRI JUN 2 2006)

SHORT TERM /REST OF TODAY/...
NO CHANGES PLANNED TO GOING FCST. SFC FRONT IS APPROACHING FROM
THE WEST...THUS LOOK FOR INCREASED THREAT OF SHRA/TSRA AS WE GO
INTO THE AFTN/EVE.

12Z SFC ANALYSIS SHOWS A SFC COLD FRONT ALONG A PIT-CVG-MEM
LINE...WITH A WEAK SFC WAVE ALONG THE FRONT IN THE VCNTY OF CVG.
THIS SFC LOW IS FCST TO DEEPEN AS IT MOVES NORTHEAST TO ALONG THE
MASON DIXON THIS EVENING. ASIDE FROM SOME MID DECK THIS
MORNING...AREAS SOUTH AND EAST OF THE FRONT SHOULD HEAT UP THIS
AFTN WITH SBCAPES OF 1500 TO 2000 J/KG. LOW LEVEL WIND FIELDS ARE
FCST TO INCREASE THIS EVENING AS THE SFC LOW STRENGTHENS...SO
ANTICIPATE DEEP CONVECTION TO BECOME MORE ORGANIZED. INCREASED
VEERING OF LOW LEVEL WIND PROFILES ARE FCST EAST OF THE
MTNS...0-3KM SRH OF 100-150...SO THINK THERE IS A CONCERN FOR SVR
THREAT LATE THIS AFTN/EVE FOR PARTS OF THE MID ATLANTIC.

SIMILAR TO YESTERDAY...THE DEEP CONVECTION WILL BE VERY RAIN
EFFICEINT. PWATS AOA 1.5...LOW LCL...AND WARM CLOUD DEPTH WILL
CONTRIBUTE TO TORRENTIAL DOWNPOURS. FLOOD WATCHES HAVE BEEN POSTED
JUST NORTH OF THE CWA...CLOSER TO THE FCST TRACK OF THE SFC LOW.
STRONG LOW LEVEL MOISTURE CONVERGENCE IS EXPECTED WITH AND JUST
EAST OF THE LOWS TRACK. FARTHER SOUTH...THE STORMS SHOULD BE MORE
TRANSIENT PER FCST INCREASE IN THE WESTERLIES...AND WILL THUS
HOLD OFF ON ANY FLOOD HEADLINES ATTM. THAT SAID...WILL CLOSELY
MONITOR THE DEVELOPMENT AND FORWARD SPEED OF THE CONVECTION THIS
AFTERNOON. WHILE FLASH FLOOD GUIDANCE NUMBERS ARE HIGH...RAINFALL
RATES ARE LIKELY TO BE INTENSE WITH 2 INCH AMOUNTS IN A SHORT PD
OF TIME. IF PROGRESSION DOES NOT FALL WITHIN MY
EXPECTATIONS...THEN MAY NEED TO CONSIDER A FLOOD WATCH FOR PARTS
OF OUR CWA FOR THIS EVENING.

PREV DISCUSSION...
 (ISSUED 651 AM EDT FRI JUN 2 2006)

AVIATION...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN THE OHIO VALLEY TO
MOVE EAST TODAY TRIGGER STORMS IN THE MOUNTAINS BY EARLY
AFTERNOON. WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG THE CENTRAL
AND SOUTHERN APPALACHIANS LATE IN THE DAY...THEN MOVE EAST ACROSS
THE FOOTHILLS AND PIEDMONT...LASTING WELL INTO THE EVENING. A
STRENGTHENING COLD FRONT WILL REACH THE WESTERN FORECAST AREA LATE
TONIGHT WHICH WILL CONTINUE THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE FORECAST PERIOD. MVRF TO IFR
CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY
RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST
AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S.

PREV DISCUSSION...
 (ISSUED 349 AM EDT FRI JUN 2 2006)

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...

STRONG SHORT WAVE COMING LOCATED ON THE WATER VAPOR LOOP IN THE MID
MISSISSIPPIY VALLEY WILL REACH THE FORECAST AREA(FA) TONIGHT. THE
PERIOD OF BEST LIFT WILL BE FROM 00Z SATURDAY THROUGH 00Z SUNDAY.
THEN THE UPPER LOW CLOSES OFF OVER THE EASTERN GREAT LAKES WITH
ADDITIONAL SHORT WAVES ROTATING AROUND THIS SYSTEM WHICH WILL LEAD
TO A CONTINUES CHANCE OF PRECIPITATION FOR THE COUNTY WARNING AREA
THROUGH SUNDAY NIGHT. WILL BE SLOWING DOWN TIME OF HIGHEST CHANCE OF
RAIN...SIGNIFICANTLY RAISING CHANCE OF RAIN TONIGHT ESPECIALLY IN
THE PIEDMONT AND IN THE FAR WEST.

AT THE SURFACE...THE COLD FRONT CURRENTLY EXTENDS FROM CENTRAL
PENNSYLVANIA TO A LOW IN SOUTHEAST MISSOURI THEN INTO THE SOUTHERN
PLAINS. TIMING OF THE FRONT HAS SLOWED ON THE PAST FEW MODELS RUNS.
00Z NAM AND GFS NOW HAVE FROTAL PASSAGE ON SATURDAY. THE 850 MB
FRONT COMES THROUGH EARLY SATURDAY MORNING WITH THE BETTER COLD AIR
ADVECTION LAGGING BEHIND UNTIL SATURDAY NIGHT. A LOW MOVING
NORTHEAST ALONG THE FRONT THIS AFTERNOON AND EVENING WILL ENHANCE
THE CONVERGENCE AND LIFT IN THE WESTERN COUNTY WARNING AREA TODAY.
THEN ONCE THIS LOW MOVE INTO NORTHERN VIRGINIA THE SURFACE FRONT
WILL PUSH THROUGH AND WILL BE SOUTHEAST OF THE FORECAST AREA BY 00Z
SUNDAY. SINCE THE FRONT IS COMING THROUGH SLOWER HAVE RAISED MINIMUM
TEMPERATURES FOR TONIGHT.

MODELS KEEP HIGH RELATIVE HUMIDITY OVER THE REGION THROUGH
SATURDAY NIGHT. EAST OF THE MOUNTAINS MAY CLEAR OUT TEMPORARILY
BEHIND THE FRONT ON SATURDAY BUT ENOUGH LOW LEVEL MOSITURE LEFT THAT
WHEN COLD POOL ALOFT ARRIVES SCATTERED STRATOCUMULUS WILL DEVELOP.

LONG TERM /MONDAY THROUGH THURSDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

SHOWERS AND TSTMS WILL AGAIN BE NUMEROUS (PROBABLY MORE SO THAN ON
THURSDAY) ACROSS THE SERVICE AREA THIS AFTN AND EVENING AS COLD
FRONT BEARS DOWN ON THE REGION. ADDED A PERIOD OF PREVAILING
THUNDERSTORMS FOR MOST SITES FOR A FEW AFTN HOURS TODAY. ACTIVITY
SHOULD BE SLOWLY TAPERING OFF FROM 00Z TO 06Z. OTHERWISE LOOKING
AT MORE FOG THIS MORNING THAN YDAY DUE TO TODAYS RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 2, 2:43 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
243 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY
AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS
PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Jun 2, 2:26 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI JUN 2 2006

VAZ044-058-021930-
HALIFAX VA-PITTSYLVANIA VA-
226 PM EDT FRI JUN 2 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE  DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM
EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM
EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND
GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.